Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 68, NWS Tulsa, OK

May 15, 2018Pittsburg County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at May 15, 2018, 2:22 PM CDT for Pittsburg County, Oklahoma. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2018, 2:22 PM CDT (19:22 UTC)
Expired
May 15, 2018, 3:00 PM CDT
In force
38 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pittsburg County, OK

The radar

The Norman radar (KTLX), 125 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 2:27 PM CDTHAIL 16 W Mcalester, OKNICKEL TO QUARTER SIZE HAIL AND ESTIMATED 50 MPH WINDS. REPORT RELAYED THROUGH THE MEDIA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 7.4 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2018-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2018-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-367 J/kg
Mixed-layer LCL
1479 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

506 
WUUS54 KTSA 151922
SVRTSA
OKC121-152000-
/O.NEW.KTSA.SV.W.0068.180515T1922Z-180515T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
222 PM CDT TUE MAY 15 2018

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Southwestern Pittsburg County in southeastern Oklahoma...

* Until 300 PM CDT

* At 222 PM CDT, severe thunderstorms were located 5 miles southeast 
  of Scipio and 4 miles east of Stuart, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations in or near the path include...
  Mcalester...                      Krebs...
  Kiowa...                          Savanna...
  Alderson...                       Ashland...
  Mcalester Regional Airport...     Haywood...
  Arpelar...                        Bache...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3505 9609 3506 9607 3508 9606 3494 9558
      3468 9593 3468 9609
TIME...MOT...LOC 1922Z 307DEG 16KT 3498 9592 3489 9603 

HAIL...1.00IN
WIND...60MPH
 
$$

Lacy
1 follow-up statement
387 
WWUS54 KTSA 151939
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
239 PM CDT TUE MAY 15 2018

OKC121-152000-
/O.CON.KTSA.SV.W.0068.000000T0000Z-180515T2000Z/
Pittsburg OK-
239 PM CDT TUE MAY 15 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR SOUTHWESTERN PITTSBURG COUNTY...

At 238 PM CDT, a severe thunderstorm was located 4 miles east of 
Ashland, moving southeast at 10 mph. Other strong to severe storms 
were scattered across western Pittsburg county as well.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations in or near the path include...
Mcalester...                      Krebs...
Kiowa...                          Savanna...
Alderson...                       Ashland...
Mcalester Regional Airport...     Haywood...
Arpelar...                        Bache...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3505 9609 3506 9607 3508 9606 3494 9558
      3468 9593 3468 9609
TIME...MOT...LOC 1938Z 303DEG 9KT 3479 9600 

HAIL...1.00IN
WIND...60MPH
 
$$

Lacy

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 12:18 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, May 15, 12:18 PM CDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1218 PM CDT Tue May 15 2018

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Mostly VFR conditions expected through the period. Isolated to
widely scattered showers/storms possible later this afternoon
although confidence is too low to include mention in TAF. Better
chances later tonight that another storm complex makes a run
toward eastern OK/northwest AR.

&&

.PREV DISCUSSION... /Issued 1056 AM CDT Tue May 15 2018/

..UPDATE...

DISCUSSION...
Remains of overnight MCS have weakened and shifted east of
the forecast area late this morning. Stronger convection
continues across parts of western/central OK although latest
CAMS guidance is all over the place with the evolution of
this activity into the afternoon hours. Suspect that some
showers/storms will make it into parts of northeast OK along
with other scattered activity along any weak/diffuse leftover
boundaries.

Overall confidence is rather low so have kept general chance
PoPs for most locations. High instability/low shear environment
will favor pulse/multicell storms, along with the possbility of
marginally severe hail/wind.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   66  82  64  86 /  20  30  20  10
FSM   66  84  65  87 /  30  30  20  10
MLC   65  82  64  86 /  20  30  20  10
BVO   63  82  62  86 /  20  30  20  10
FYV   62  79  61  82 /  30  30  20  10
BYV   62  80  61  82 /  30  30  20  10
MKO   65  81  63  85 /  20  30  20  10
MIO   64  81  62  84 /  20  30  20  10
F10   65  81  64  85 /  20  30  20  10
HHW   67  84  65  87 /  20  30  20  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION.....18
Hazardous weather outlook, May 15, 12:42 PM CDT, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1242 PM CDT Tue May 15 2018

ARZ001-002-010-011-019-020-029-OKZ049-053>076-161015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1242 PM CDT Tue May 15 2018

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This afternoon and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Eastern Oklahoma and northwest Arkansas.
	ONSET...Mid to late afternoon.

DISCUSSION...
Thunderstorms across parts of central Oklahoma may move into or
develop across parts of eastern Oklahoma and northwest Arkansas
later this afternoon. A few of these storms could become briefly
severe, with large hail and damaging winds being the main threat.

Additional showers and storms will be possible late tonight as well.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
WEDNESDAY...Thunderstorm Potential.
THURSDAY AND FRIDAY...No Hazards.
SATURDAY THROUGH MONDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
A weak upper level trough and residual boundaries left from
previous convection will maintain thunderstorm chances on
Wednesday. Ridging aloft will bring a return to hot and dry
weather Thursday and Friday. A frontal boundary will bring another
round of thunderstorm potential mainly toward the latter part of
the upcoming weekend.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, May 15, 2:13 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Tulsa OK
213 PM CDT TUE MAY 15 2018

OKZ073-151945-
Pittsburg OK-
213 PM CDT TUE MAY 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PITTSBURG COUNTY
UNTIL 245 PM CDT...

At 213 PM CDT, a strong thunderstorm was located near Stuart, moving
southeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations in or near the path include...
Mcalester...                      Savanna...
Ashland...                        Haywood...
Mcalester Regional Airport...     Arpelar...

LAT...LON 3501 9609 3506 9604 3491 9575 3468 9604
      3475 9609
TIME...MOT...LOC 1913Z 306DEG 15KT 3491 9606

Lacy

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:34 PM CDTSevere Thunderstorm WarningTSAOsage41 min
May 14, 8:10 PM CDTSevere Thunderstorm WarningTSAOsage50 min
May 14, 8:49 PM CDTAreal Flood AdvisoryTSAOsage3 hr
May 14, 8:57 PM CDTSevere Thunderstorm WarningTSAOsage24 min
May 14, 9:54 PM CDTSevere Thunderstorm WarningTSAOsage66 min
May 14, 10:27 PM CDTFlash Flood WarningTSAOsage4 hr
May 14, 10:32 PM CDTSevere Thunderstorm WarningTSAOsage, Washington58 min
May 14, 11:04 PM CDTSevere Thunderstorm WarningTSACraig, Nowata, Rogers, Washington56 min
May 14, 11:54 PM CDTSpecial Weather StatementTSACraig, Nowata, Rogers51 min
May 15, 12:15 AM CDTSpecial Weather StatementTSAOsage60 min
May 15, 12:18 AM CDTSpecial Weather StatementTSADelaware, Mayes, Ottawa, Rogers27 min
May 15, 12:38 AM CDTSevere Thunderstorm WarningTSAOsage37 min
May 15, 12:45 AM CDTSevere Thunderstorm WarningTSACherokee, Mayes, Osage, Rogers, Tulsa, Wagoner and 1 more45 min
May 15, 1:10 AM CDTSpecial Weather StatementTSAWashington35 min
May 15, 1:25 AM CDTSevere Thunderstorm WarningTSAAdair, Cherokee, Mayes, Muskogee, Rogers, Tulsa and 1 more50 min
May 15, 2:01 AM CDTAreal Flood AdvisoryTSAMayes, Rogers, Tulsa, Wagoner3 hr
May 15, 2:09 AM CDTSpecial Weather StatementTSACherokee, Wagoner36 min
May 15, 2:23 AM CDTSevere Thunderstorm WarningTSACherokee, Muskogee, Wagoner42 min
May 15, 2:58 AM CDTSpecial Weather StatementTSAMuskogee47 min
May 15, 3:23 AM CDTSpecial Weather StatementTSAHaskell, McIntosh, Sequoyah67 min
May 15, 3:51 AM CDTSpecial Weather StatementTSALeFlore, Sequoyah54 min
May 15, 3:52 AM CDTSpecial Weather StatementTSAChoctaw, Latimer, Pushmataha68 min
May 15, 2:13 PM CDTSpecial Weather StatementTSAPittsburg32 min
May 15, 2:52 PM CDTSevere Thunderstorm WarningTSAPittsburg38 min
May 15, 3:26 PM CDTSpecial Weather StatementTSAPittsburg49 min
May 15, 3:38 PM CDTSpecial Weather StatementTSAPushmataha37 min
May 15, 3:47 PM CDTSevere Thunderstorm WarningTSAPittsburg, Pushmataha43 min
May 15, 4:19 PM CDTSpecial Weather StatementTSAPushmataha41 min
May 15, 4:35 PM CDTSpecial Weather StatementTSAPushmataha25 min
May 15, 4:40 PM CDTSevere Thunderstorm WarningTSAPushmataha34 min
May 15, 4:51 PM CDTSpecial Weather StatementTSAChoctaw39 min
May 15, 5:17 PM CDTSpecial Weather StatementTSAOttawa43 min
May 15, 5:23 PM CDTAreal Flood AdvisoryTSAPushmataha3 hr
May 15, 5:31 PM CDTSpecial Weather StatementTSAChoctaw29 min
May 15, 5:36 PM CDTSpecial Weather StatementTSACraig24 min
May 15, 5:40 PM CDTSevere Thunderstorm WarningTSACraig34 min
May 15, 6:16 PM CDTSpecial Weather StatementTSACraig29 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.